Alert archive / North Carolina / Wind Advisories in 2007

Wind Advisory 14, NWS Blacksburg, VA

February 23, 2007Alleghany County, Ashe County, Watauga County, North Carolina; Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 23, 2007, 10:33 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Carroll County, Grayson County, City of Galax, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2007, 10:33 AM EST (15:33 UTC)
Expired
Feb 23, 2007, 12:51 PM EST
In force
2 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 231533 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EST FRI FEB 23 2007

...WINDS SLOWLY DIMINISHING...


NCZ001-002-018-VAZ015-016-232100-
/O.CAN.KRNK.HW.W.0004.000000T0000Z-070223T1700Z/
/O.NEW.KRNK.WI.Y.0014.070223T1533Z-070223T2100Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX
1033 AM EST FRI FEB 23 2007

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS WILL CONTINUE TO GUST UP TO 50 MPH ACROSS THE
HIGHER ELEVATIONS THROUGH EARLY OR MID AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.


$$

VAZ009>014-017>020-022>024-231645-
/O.CAN.KRNK.WI.Y.0013.000000T0000Z-070223T1700Z/
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON
1033 AM EST FRI FEB 23 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL CONTINUE
INTO THIS AFTERNOON BUT SHOULD REMAIN BELOW ADVISORY LEVELS.

$$
1 follow-up statement
000 
WWUS71 KRNK 231751 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EST FRI FEB 23 2007


NCZ001-002-018-VAZ015-016-231900-
/O.CAN.KRNK.WI.Y.0014.000000T0000Z-070223T2100Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX
1251 PM EST FRI FEB 23 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS...THUS THE
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 23, 10:26 AM EST, 7 minutes earlier.

Area forecast discussion, Feb 23, 10:26 AM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EST FRI FEB 23 2007

.SHORT TERM /REST OF TODAY/...

SOUTHERN EDGE OF AXIS OF HIGH PRES ACROSS THE OHIO VALLEY WILL
CONTINUE TO SLOWLY BUILD INTO THE REGION THIS AFTERNOON ALLOWING
WINDS TO GRADUALLY DIMINISH. EXPECT MIXING DUE TO HEATING TO KEEP
SOME DECENT GUSTS GOING BUT LIKELY NOT ENOUGH TO REACH
ADVISORY/WARNING LEVELS OUTSIDE THE FAR SW. THUS PLAN TO CANCEL THE
WIND ADVISORY WITH THE MORNING UPDATE AND LOWER THE WARNING TO AN
ADVISORY ACROSS NW NC TO COVER GUSTS INTO EARLY THIS AFTERNOON.
OTRW EXPECT LINGERING UPSLOPE RH TO FADE AS WELL GIVEN WEAKENING
COLD ADVECTION WITH MAINLY JUST SOME JET MID/HIGH CLOUDS AROUND SO
MAINLY SUNNY. LOWERED AFTERNOON HIGH TEMPS A LITTLE ESPCLY FAR NW
AND PIEDMONT WHERE FLOW A LITTLE MORE NORTH RATHER THAN PURE
DOWNSLOPE THIS AFTERNOON.

&&

.FIRE WEATHER...

AFTER COORDINATING WITH LOCAL FORESTRY DIVISIONS WILL LEAVE
ONGOING FIRE WX WATCH IN PLACE SINCE WINDS WILL BE DECREASING
BELOW RED FLAG LEVELS THIS AFTERNOON. HOWEVER RH VALUES LOOK TO
FALL BELOW 20 PERCENT IN MANY PLACES WHICH WILL KEEP ENOUGH OF AN
ENHANCED THREAT TO KEEP A WATCH GOING.
&&

.PREV DISCUSSION...
/ISSUED 629 AM EST FRI FEB 23 2007/

AVIATION /12Z-12Z/...
WINDS WILL BE GUSTY TODAY (MAINLY IN THE MORNING) BUT NOT TO THE
DEGREE OF THURSDAY...AND THEY WILL WEAKEN CONSIDERABLY BY THIS
EVENING. MVFR CIGS WILL MIX OUT THIS MORNING IN THE WEST WITH VFR
FOR THE REMAINDER OF THE 24 HR PERIOD.

PREV DISCUSSION...
/ISSUED 318 AM EST FRI FEB 23 2007/

SHORT TERM /TODAY THROUGH SUNDAY/...
WINDS SHOULD DIMINISH TODAY AS THE LOW LEVEL JET AND SFC PRESSURE
GRADIENT RELAXES. HOWEVER THEY WILL CONTINUE STRONG EARLY TODAY SO
WILL KEEP A HIGH WIND WARNING GOING FOR OUR HIGH ELEVATIONS IN THE
SOUTH...OTHERWISE DOWNGRADING TO ADVISORY FOR THE REST OF THE
SPINE OF THE APPALACHIANS AND CANCELLING FOR THE FOOTHILLS AND
PIEDMONT AS WELL AS WV.

THINGS SETTLE DOWN NICELY ON SATURDAY AS SFC HIGH PRESSURE BUILDS
DIRECTLY OVERHEAD...SUPPORTED BY A SHARPENING UPR RIDGE OVER THE
EASTERN U.S. MEANWHILE DEEP...CLOSED UPPER LOW COMING OUT OF THE
SOUTHERN ROCKIES WILL BE TRACKING NORTHEAST TOWARD THE GREAT
LAKES AND WILL SPREAD PCPN INTO THE FCST AREA BEGINNING LATE
SATURDAY NIGHT.

MODEL TRENDS OVER THE PAST FEW DAYS CONTINUE TO LEAN TOWARD MORE
COLD AIR BEING LEFT BEHIND BY SATURDAYS SFC RIDGE AND RESULTING IN
FROZEN AND FREEZING PCPN FOR SUNDAY FOR PORTIONS OF THE AREA...BUT
MAINLY IN THE NORTH. THIS COULD BECOME A SIGNIFICANT PCPN TYPE
PROBLEM FOR NORTHERN PORTIONS DURING SUNDAY IF PCPN AMOUNTS FROM
THE GFS ARE REALIZED.

FIRE WEATHER...
WITH DWPTS DROPPING INTO THE SINGLE DIGITS AND SOME BELOW ZERO
TODAY...RELATIVE HUMIDITY VALUES WILL BE EXCEEDINGLY LOW ONCE AGAIN
THIS AFTN AND THIS COUPLED WITH THE WINDS...THOUGH
WEAKENING...PRESENTS MORE FIRE WEATHER CONCERNS. WILL ISSUE EITHER
A SPECIAL WX STATEMENT OR FIRE WEATHER WATCH FOR TODAY AFTER
FURTHER COORDINATION WITH NEIGHBORING OFFICES.

PREV DISCUSSION...
/ISSUED 1230 AM EST FRI FEB 23 2007/

AVIATION /06Z-06Z/...

WINDS REMAIN THE PRIMARY AVIATION HAZARD THRU THE TAF PERIOD.
STRONG GRADIENT WITH LOW RAPIDLY DEEPENING OVER THE ATLANTIC
COUPLED WITH SIGNIFICANT PUSH OF COLD ADVECTION WILL CONTINUE TO
PROVIDE VERY GUSTY NORTHWEST WINDS INTO TOMORROW AFTERNOON FOR ALL
AREAS. IN THE MOUNTAINS...PERIODIC GUSTS TO 45 KNOTS EXPECTED
OVERNIGHT...WITH GUSTS OF 20 TO 30 KNOTS OVER THE PIEDMONT. WITH
IMPRESSIVE JET ALOFT OF 60 TO 65 KNOTS AROUND 5KFT...WIND SHEAR
ALSO A CONCERN OVERNIGHT...AND WILL INCLUDE FOR PIEDMONT LOCATIONS
WHERE GROUND WIND SPEEDS SOMEWHAT LOWER.

WITH ONGOING COLD ADVECTION...STRATOCU DECK HAS BEEN ABLE TO
SNEAK SOUTH ALONG THE FAR WESTERN RIDGES...AND EXPECT THIS WILL BE
THE CASE THROUGH MORNING AS UPSLOPE FLOW REMAINS. CEILINGS MAINLY
2-3KFT...WITH PERIODIC MVFR SPILLING OVER INTO LEWISBURG. LIGHT
SNOW SHOWERS/FLURRIES ALSO POSSIBLE IN THESE AREAS.

GRADIENT BEGINS TO RELAX LATE TOMORROW AFTERNOON...AND EXPECT A
FAIRLY QUICK DECREASE IN WINDS DURING THE EVENING AS SURFACE HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. A FEW MID CLOUDS POSSIBLE
TOWARD THE END OF THE TAF PERIOD WITH ONSET OF WARM ADVECTION
ALOFT.

PREV DISCUSSION...
/ISSUED 1015 PM EST THU FEB 22 2007/

SHORT TERM /REST OF TONIGHT/...

WATER VAPOR LOOP SHOWS COMPACT SHORT WAVE OVER BUFFALO MOVING
SOUTHEAST. THIS WAVE MAY BRING THE SECOND SURGE OF HIGH
WINDS AND DRYING AT MID LEVELS TO THE COUNTY WARNING AREA. LOW
CLOUDS ARE SLOWLY EXPANDING SOUTH THROUGH THE GREENBRIER VALLEY.
SHOULD START PULLING BACK OUT AFTER 09Z. HAVE CUT BACK THE
COVERAGE OF SNOW SHOWERS IN THE WEST FOR TONIGHT. 18Z RUC/GFS AND
NAM ALL HAD 850 MB WINDS COMING BACK UP INTO THE 55 TO 65 KNOT
RANGE BETWEEN 00 AND 12Z FRI. ALREADY SEEING SIGNS OF HIGHER WINDS
LOWERING IN ELEVATION ON THE KFCX VELOCITY AZIMUTH DISPLAY. SO NO
CHANGES TO WARNINGS OR ADVISORIES AT THIS TIMES. ONLY MINOR
ADJUSTMENTS NEEDED TO LOWS FOR TONIGHT.

PREV DISCUSSION...
/ISSUED 636 PM EST THU FEB 22 2007/

AVIATION /00Z-24Z/...

CORE OF LOW LEVEL JET WILL MOVE OVER THE AREA DURING THE
NIGHT...EXITING AFTER 12Z-15Z FRIDAY. AT THIS TIME IT APPEARS THAT
THE WINDS WILL BE THE MAIN AVIATION FACTOR TO DEAL WITH...AS LOW
LVL MOISTURE WILL STAY NORTH OF LWB INTO THE MOUNTAINS OF ERN WV.
LOW LEVEL WIND SHEAR WILL BE AN ISSUE AT SOME TAF SITES...WITH
GUSTS UP TO 45-50 KNOT POSSIBLE 2KFT AGL.

WINDS WILL BEGIN TO DIMINISH BUT REMAIN GUSTY BY LATE MORNING-
MIDDAY FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ015-016.

NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NCZ001-002-018.

WV...NONE.
&&

UPDATE...
SHORT TERM...JH
Hazardous weather outlook, Feb 23, 4:37 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EST FRI FEB 23 2007

VAZ009>014-018>020-240945-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-
BATH-
437 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH NOON TODAY. GUSTS TO 50 MPH
WILL CONTINUE FOR MUCH OF THE MORNING HOURS...THEN WINDS WILL
SLOWLY DIMINISH THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING RAIN OVER PORTIONS OF SOUTHWEST
VIRGINIA SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-240945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
437 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT FOR TODAY DUE TO EXPECTED WINDY
AND DRY CONDITIONS. THIS MAY NEED TO BE UPGRADED TO A RED FLAG
WARNING LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING RAIN OVER PORTIONS OF THE VIRGINIA
PIEDMONT SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ017-022>024-240945-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-
437 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH NOON TODAY. GUSTS TO 50 MPH
WILL CONTINUE FOR MUCH OF THE MORNING HOURS...THEN WINDS WILL
SLOWLY DIMINISH THROUGH THE AFTERNOON.

A FIRE WEATHER WATCH IS IN EFFECT FOR TODAY DUE TO EXPECTED WINDY
AND DRY CONDITIONS. THIS MAY NEED TO BE UPGRADED TO A RED FLAG
WARNING LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING RAIN OVER PORTIONS OF SOUTHWEST VIRGINIA
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-WVZ042>045-240945-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
437 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF FREEZING RAIN OVER PORTIONS OF
SOUTHEAST WEST VIRGINIA SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ015-016-240945-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
437 AM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH NOON TODAY. GUSTS OF 60
MPH OR GREATER WILL CONTINUE IN SOME AREAS THROUGH MUCH OF THE MORNING.

A FIRE WEATHER WATCH IS IN EFFECT FOR TODAY DUE TO EXPECTED WINDY
AND DRY CONDITIONS. THIS MAY NEED TO BE UPGRADED TO A RED FLAG
WARNING LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF FREEZING RAIN OVER PORTIONS OF
SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:54 AM ESTFire Weather WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more14 hr

Nearby

Wind Advisories in North Carolina, 2007Wind Advisories in Virginia, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.